Montana, 2014High Wind in Montana, January 25 to 26, 2014
January 25 to 26, 2014 · NWS TFX · 6 events in 5 counties and zones
Strong westerly flow continued to produce strong down-slope winds along the Rocky Mountain Front and portions of North-Central MT.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly flow continued to produce strong down-slope winds along the Rocky Mountain Front and portions of North-Central MT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 25, 4:15 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 25, 4:15 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MST Sat Jan 25 2014
Updated Aviation Discussion
.DISCUSSION...
Today through Monday...An upper level high pressure ridge
remains over the West Coast this morning with northwest flow aloft
over central Montana. A tight surface pressure gradient also
remains across the lee slopes of the Rockies and strong gusty
winds will continue over this area. The current high wind warning
has been continued. The surface winds do not have a lot of upper
level support although a weak shortwave will approach the region
today and this will help tighten the gradient further. By Saturday
night the mid-level winds strengthen, especially over the
northeast zones, and remain strong through Sunday. An upper level
jet will drop south tonight and a stronger shortwave will approach
the Canadian border late tonight. An associated cold front will be
crossing the border around sunrise...earliest across the
northeast. Strong and gusty winds, snow, and blowing snow will
accompany frontal passage. Most of the plains and lower elevations
will see 1 to 3 inches of snow with higher elevations receiving 3
to 6 inches, and a winter weather advisory will be issued. Much
colder air will move move into the region behind the front with
temps dropping through the day. The upper level trof will remain
over the zones through Monday and keep the cold air mass in place
over central Montana. A secondary shortwave will move through this
trof Monday but most dynamics will be to our east. An increase in
low level moisture will occur, however, and thus increase the
chance for light snow. Zelzer
Monday Night through Saturday...A period of dry conditions is
expected Monday night through Tuesday night before a cooler and
unsettled period of weather develops Wednesday into next weekend.
Cold surface high pressure centered over eastern MT and the Dakotas
Monday evening will move off to the SE Monday night with a weak
lee-side surface trough developing over southern AB and extending
south into N-central MT on Tuesday. Temperatures will warm as a
result on Tuesday, especially over the plains, thanks to breezy
downslope west winds which will continue through Tuesday night. A
fairly complex change in the upper level weather pattern evolves
Wednesday through the remainder of next week as the persistent cold
upper low over eastern Canada begins to break down with several
shortwaves dropping down the back side of the low through western
Canada, eventually establishing a farther west mean upper trough
over central Canada by late next week. Meanwhile, shortwave energy
in the Eastern Pacific begins to undercut the high amplitude ridge
in place just off the west coast, eventually resulting in a broad
trough extending from central Canada into the Western US by next
weekend. This pattern shift will open the door to a cooler Canadian
airmass arriving from the north on Wednesday over north central MT,
eventually expanding south into SW MT by next weekend, though models
still vary with timing and extent of this southward expansion. Moist
Pacific shortwave and upper jet energy begins to stream into the
region on Wednesday, setting up a good chance for widespread
precipitation across central/N-central MT late Wed/Wed night. As
additional energy moves in Thursday through Saturday the location of
the cold air boundary will be key in placement of precipitation,
however models still vary with the location at this timeframe.
Hoenisch
&&
.AVIATION...
UPDATED 1115Z.
A dry north to northwest flow aloft will persist over the region VFR
conditions prevailing through most of tonight and just some
scattered high clouds through this evening. Surface winds will be
breezy from the west to southwest across the north-central MT plains
with lighter winds in the SW MT valleys. Late tonight, a strong cold
front will cross the US/Canadian border and surge south across the
region Sunday morning. A wind shift to the north and period of
strong north winds is likely to reach the KCTB terminal by 12z
Sunday morning, affected areas to the south and east later Sunday
morning. Lower ceilings and reduced visibility in snow and blowing
is expected to follow the frontal passage. Hoenisch
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 52 26 29 1 / 0 10 70 10
CTB 50 22 23 -2 / 0 20 70 10
HLN 48 24 33 6 / 0 10 90 30
BZN 43 21 34 4 / 0 0 80 30
WEY 33 3 29 -2 / 0 0 30 50
DLN 46 24 37 11 / 0 0 40 50
HVR 51 27 27 -4 / 0 20 70 10
LWT 50 27 27 -2 / 0 10 90 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 5 AM to 5 PM MST Sunday
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Glacier...Fergus...Judith Basin...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.
HIGH WIND WARNING until 5 PM MST this afternoon Northern Rocky
Mountain Front.
&&
weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 25, 3:39 AM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 AM MST SAT JAN 25 2014
MTZ009-261215-
NORTHERN ROCKY MOUNTAIN FRONT-
339 AM MST SAT JAN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM
5 AM TO PM SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ010-012>014-046-048-050-051-053-054-261215-
EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-FERGUS-BROADWATER-
MEAGHER-
339 AM MST SAT JAN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM
5 AM TO PM SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-011-015-044-045-047-049-052-055-261215-
BEAVERHEAD-HILL-MADISON-TOOLE-LIBERTY-BLAINE-EASTERN TETON-
JEFFERSON-GALLATIN-
339 AM MST SAT JAN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY TODAY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL BE CROSSING THE CANADIAN BORDER EARLY SUNDAY
MORNING AND MOVE INTO SOUTHWEST MONTANA BY LATE AFTERNOON. THIS
WILL BRING SNOW...BLOWING SNOW...AND MUCH COLDER TEMPERATURES
ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- January 25, 7:40 AM MST to 9:40 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds measured at 38KT (44MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High Wind, North Rocky Mountain Front
- When
- January 25, 10:21 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
High winds measured at 63KT (73MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.
High Wind, Liberty
- When
- January 26, 8:10 AM MST
- Where
- Liberty forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
High winds measured at 55KT (63MPH) were reported 6 mi NE of Whitlash, MT.
High Wind, Cascade
- When
- January 26, 9:27 AM MST
- Where
- Cascade forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds measured at 50KT (58MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.
High Wind, Fergus
- When
- January 26, 10:00 AM MST to 10:10 AM MST
- Where
- Fergus forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds measuring 50KT (58MPH) were reported in Judith Gap, MT.
High Wind, Blaine
- When
- January 26, 10:07 AM MST
- Where
- Blaine forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
High winds measured at 51KT (59MPH) were reported 6 mi SW of Hays, MT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, January 25 to 27, 20141 death · 2 injured · 15 events
- Winter Storm in Ohio, January 25, 2014$1.3 million · 4 events
- Winter Weather in Delaware, January 25, 20146 injured · 4 events
- High Wind and Winter Weather in Virginia, January 25, 20141 injured · $50,000 · 50 kt wind · 2 events
- Blizzard and High Wind in North Dakota, January 25 to 26, 201455 kt wind · 36 events
- Winter Storm and Winter Weather in West Virginia, January 25, 201434 events
- Winter Weather in New Jersey, January 25, 201416 events
- High Wind in South Dakota, January 25 to 26, 201461 kt wind · 16 events
- Winter Weather in Pennsylvania, January 25, 201413 events
- Wildfire in Georgia, January 25 to 27, 2014$16,000 · 3 events
- High Wind in Montana, January 25 to 26, 201462 kt wind · 10 events
- Heavy Snow and Winter Weather in Ohio, January 25, 20149 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492546, 492547, 492548, 492549, 492551, 492550.